Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 2, 2021Greenlee County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 2, 2021, 12:43 PM MST for Greenlee County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 12:43 PM MST (19:43 UTC)
Expired
Aug 2, 2021, 1:30 PM MST
In force
47 min
Issued by
NWS Tucson, AZ

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 208 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS85 KTWC 021943
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
1243 PM MST Mon Aug 2 2021
 
AZZ509-510-022030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1243 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENLEE COUNTY
UNTIL 130 PM MST...

At 1243 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles south of Hannagan Meadow, or 29 miles north of Clifton, moving
south at 15 mph.

Wind gusts up to 50 mph and pea sized hail will be possible with 
this storm.

Locations impacted include...
Rose Peak.

LAT...LON 3354 10940 3349 10915 3321 10916 3326 10949
TIME...MOT...LOC 1943Z 014DEG 11KT 3345 10928 

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:00 AM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 2, 10:00 AM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1000 AM MST Mon Aug 2 2021

.SYNOPSIS...The overall trend in thunderstorm coverage will be
less for most of this week and focused south and east of Tucson.
High temperatures will trend up to near or slightly above normal
by midweek. Better coverage of showers and thunderstorms is
possible by the upcoming weekend.

&&

.DISCUSSION...After some overnight/early morning showers, a few
more have already developed in the White Mountains of east-central
AZ. Overall, the general trend in thunderstorm activity the next few
days will be limited compared to the last couple of weeks in July.
That said, the current forecast in the short-term looked on track.
Thus, no updates necessary this morning.

&&

.AVIATION...Valid through 03/18Z.
Generally SKC with FEW clouds around 10k-15k ft AGL this morning.
Expect another round of isolated SHRA/TSRA this afternoon. SCT to
perhaps BKN clouds between 8k-12k ft agl by late afternoon. Brief
MVFR will be possible within +TSRA. Best chance for any storms will
be south and east of KTUS. Outside of TSRA outflows, SFC wind will
generally remain less than 10 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
are expected throughout the week, with a downward trend in storm
activity today through Wednesday when storm chances will mainly be
east of Tucson. An upswing in thunderstorm activity is expected
going into this weekend. Any thunderstorms that develop will be
capable of producing strong, gusty and erratic winds along with
locally heavy rainfall. RH values will remain well above critical
thresholds the next 7 days. 20-foot winds will generally be less
than 15 mph when not influenced by thunderstorms.

&&

.PREV DISCUSSION.../Issued 311 AM MST Mon Aug 2 2021/
A few weak showers were occurring this morning along/near AZ/NM
border. The center of the upper high that was over northern Sonora
last night will move NW to a position near Las Vegas later today and
then maintain that position through at least late Wednesday. Thus
looking at a low-grade monsoon for the first half of the work week
with daily activity mainly being east and south of Tucson. Each
evening thunderstorm complexes will be developing across Sonora MX
which may send out low level moisture pushes into the area each
overnight period.

By Thursday the upper ridge axis becomes more east-west oriented
with two centers developing, one east of the area and one west of
the area. This will open up the area for a return to an active
monsoon pattern that will continue into the weekend.

High temperatures heating up through mid-week before returning to
below normal levels late in the week into the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 2, 12:43 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1243 PM MST Mon Aug 2 2021

AZZ509-510-022030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1243 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENLEE COUNTY
UNTIL 130 PM MST...

At 1243 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles south of Hannagan Meadow, or 29 miles north of Clifton, moving
south at 15 mph.

Wind gusts up to 50 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
Rose Peak.

LAT...LON 3354 10940 3349 10915 3321 10916 3326 10949
TIME...MOT...LOC 1943Z 014DEG 11KT 3345 10928

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:23 PM MSTSpecial Weather StatementTWC52 min
Aug 1, 6:03 PM MSTFlash Flood WarningTWCGraham3 hr
Aug 1, 6:35 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 1, 6:44 PM MSTSpecial Weather StatementTWC31 min
Aug 1, 8:28 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 1, 8:40 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 2, 1:27 PM MSTSpecial Weather StatementTWCGreenlee48 min
Aug 2, 2:26 PM MSTExcessive Heat WarningTWCGraham, Greenlee, Pima, Pinal54 hr
Aug 2, 2:43 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 2, 2:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 2, 2:51 PM MSTAreal Flood AdvisoryTWCCochise114 min
Aug 2, 3:20 PM MSTAreal Flood AdvisoryTWCSanta Cruz115 min
Aug 2, 4:04 PM MSTSpecial Weather StatementTWCGraham56 min
Aug 2, 4:22 PM MSTAreal Flood AdvisoryTWCCochise113 min
Aug 2, 4:47 PM MSTSpecial Weather StatementTWC43 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.